Florida, 2001

Extreme Cold in Florida, December 27, 2001

December 27, 2001 · NWS TAE · 1 event in 1 county or zone

1 extreme cold/wind chill, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 27, 8:45 AM EST, 15 minutes earlier.

Area forecast discussion, Dec 27, 8:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 AM EST THU DEC 27 2001

AFTER THE FIRST HARD FREEZE OF THE SEASON IT IS STILL BELOW FREEZING
OVER MUCH OF THE REGION...BUT SHOULD SEE TEMPS RECOVER MORE QUICKLY
TODAY. WILL KEEP AN EYE ON CIRRUS STREAMING IN FROM THE SW...BUT
MOSTLY SUNNY WORDING SHOULD HAVE IT COVERED IN THE ZONES. OVER THE
COASTAL WATERS...A WEAK SFC LOW HAS DEVELOPED JUST SOUTH OF THE
MARINE AREA...AND MAY NEED TO ADJUST WIND DIRECTIONS E-W TO ACCOUNT
FOR THIS.

.TLH...
.AL...NONE.
.GA...NONE.
.FL...RED FLAG WARNING TODAY ALL INLAND ZONES.
      FIRE WEATHER WATCH TODAY ALL COASTAL ZONES.

GOULD

In the hours before

Special weather statement, Dec 27, 6:00 AM EST, 3 hours before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-271300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST THU DEC 27 2001

...ANOTHER FREEZE EXPECTED ACROSS MANY INLAND AREAS TONIGHT...

FREEZING TEMPERATURES CONTINUE THIS MORNING ACROSS ALL OF SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND NORTHERN FLORIDA
AWAY FROM THE IMMEDIATE COAST. MANY AREAS HAVE SEEN THE FIRST HARD
FREEZE OF THE SEASON AND THE COLDEST TEMPERATURES SINCE JANUARY 26.
TEMPERATURES SHOULD RISE ABOVE THE FREEZING MARK BY 9 AM IN MOST
AREAS AFTER A FULL 12 HOURS OF SUBFREEZING TEMPERATURES IN SOME
AREAS..

TONIGHT...CLEAR SKIES AND CALM WINDS WILL RESULT IN ANOTHER CHILLY
NIGHT...ALTHOUGH TEMPERATURES WILL NOT DROP QUITE AS LOW AS THIS
MORNING. LOW TEMPERATURES WILL GENERALLY BE IN THE UPPER 20S ACROSS
GEORGIA AND INLAND PORTIONS OF THE FLORIDA BIG BEND AND PANHANDLE.
PORTIONS OF SOUTHEAST ALABAMA AND THE COAST WILL NOT REACH FREEZING
TONIGHT. PRECAUTIONS SHOULD BE TAKEN ONCE AGAIN TONIGHT TO PROTECT
EXPOSED PIPES...SENSITIVE PETS AND VEGETATION AGAINST THE COLD.

THE VERY DRY AIR OVER THE REGION WILL RESULT IN RELATIVE HUMIDITY
VALUES WELL BELOW 30 PERCENT AGAIN THIS AFTERNOON. THIS WILL ENHANCE
THE SPREAD OF ANY WILDFIRES THAT START TODAY.

NO PRECIPITATION IS EXPECTED THROUGH TONIGHT AND SPOTTER ACTIVATION
WILL NOT BE REQUIRED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO
NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Leon

When
December 27, 9:00 AM EST
Where
Leon forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.458, -84.278 (the zone’s center; the record gives no point)

An elderly homeless man died of hypothermia in Tallahassee where the overnight low temperature was 24 degrees. His body was discovered near a shopping center on Apalachee Parkway early Thursday morning. Reported by the Tallahassee Democrat.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Leon2001-12-2760MaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274996.